Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 55, NWS North Platte, NE

May 16, 2023Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 16, 2023, 6:02 PM MDT for Chase County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2023, 6:02 PM MDT (00:02 UTC)
Expired
May 16, 2023, 6:30 PM MDT
In force
28 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Chase County, NE

The radar

The Goodland radar (KGLD), 128 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:12 PM MDTHAIL 113 S Lamar, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2639 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

882 
WUUS53 KLBF 170002
SVRLBF
NEC029-170030-
/O.NEW.KLBF.SV.W.0055.230517T0002Z-230517T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
602 PM MDT Tue May 16 2023

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Chase County in southwestern Nebraska...

* Until 630 PM MDT.

* At 602 PM MDT, a severe thunderstorm was located 7 miles south of
  Lamar, or 16 miles west of Imperial, moving south at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lamar and Crete. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4057 10206 4058 10205 4058 10184 4035 10171
      4035 10205
TIME...MOT...LOC 0002Z 337DEG 25KT 4046 10194 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Brown
2 follow-up statements
362 
WWUS53 KLBF 170007
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
607 PM MDT Tue May 16 2023

NEC029-170030-
/O.CON.KLBF.SV.W.0055.000000T0000Z-230517T0030Z/
Chase NE-
607 PM MDT Tue May 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHWESTERN CHASE COUNTY...

At 607 PM MDT, a severe thunderstorm was located 10 miles south of
Lamar, or 16 miles west of Imperial, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Crete.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4051 10205 4052 10181 4035 10171 4035 10205
TIME...MOT...LOC 0007Z 337DEG 25KT 4043 10192 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Brown
763 
WWUS53 KLBF 170029
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
629 PM MDT Tue May 16 2023

NEC029-170039-
/O.EXP.KLBF.SV.W.0055.000000T0000Z-230517T0030Z/
Chase NE-
629 PM MDT Tue May 16 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHASE COUNTY WILL
EXPIRE AT 630 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4051 10205 4052 10181 4035 10171 4035 10205
TIME...MOT...LOC 0029Z 349DEG 24KT 4029 10189 

$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:31 PM MDT, 31 minutes earlier.

Area forecast discussion, May 16, 5:31 PM MDT, 31 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
631 PM CDT Tue May 16 2023

...Update aviation discussion...

.SYNOPSIS...
Issued at 410 PM CDT Tue May 16 2023

Key Messages in short term:

*Isolated thunderstorm chances this afternoon and early evening SW
Neb

*Isolated to scattered thunderstorms Wed. afternoon into the
overnight across Western and SW Neb.

Key Messages in the long term:

*Chance of showers and thunderstorms Thursday

*Cooler temperatures Friday

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 410 PM CDT Tue May 16 2023

Storm potential today will be more isolated in nature. Isolated
storms will develop across the Panhandle early this afternoon.
Should the isolated storms sustain themselves and move southeastward
into the western and southwest portions there will be some marginal
instability from daytime heating. The area of greatest concern
for strong to severe storms this afternoon and early evening, will
generally be areas along and west of HWY 61. Forcing will be
marginal with thunderstorm development across the Panhandle, aided
by a weak shortwave, then a secondary potential for isolated
thunderstorms with orographic lift over the mountains across WY to
generate a few thunderstorms with the potential to track eastward
into western Nebraska.

Across far western and southwest Nebraska
afternoon 0 to 6 km Bulk Shear will be around 35 to 40 kts, with
CAPE values in the lowest levels around 1000 to 1700 J/kg and
lapse rates around 6.5 to 7. The one concern is the marginal
moisture as dewpoints are in the upper 40s to low 50s. The closer
to evening hours the bufkit soundings are showing drier air to the
sfc suggesting more of a damaging wind threat earlier in the
evening and would expect the hail threat to be generally during
the afternoon hours. There may also be a brief window during the
afternoon where there could the potential for landspouts,
generally expected in the Panhandle where the enhanced
stretching potential is greatest, but could be seen into portions
of far western Nebraska(generally Garden County). Thunderstorms
will mainly be diurnally driven, thus expecting them to diminish
by mid evening.

As for Wednesday, did up temperatures a couple degrees across
southwest Nebraska as the 850 mb temperatures came in warmer with
the latest model runs and good southerly flow will help aide in
warmer temperatures. A disturbance will begin to move into the
area Wed. There will also be the chance for strong to severe
thunderstorms in the afternoon and evening. Again the area of
greatest potential for strong to severe thunderstorms will
generally be along and west of HWY 61. Lapse rates will generally
be around 6.5 with Bulk Shear marginal around 25 to 30. Current
thinking is this may be more of damaging wind set up for Wednesday
with the strongest storms.

.LONG TERM...(Thursday through Tuesday)
Issued at 410 PM CDT Tue May 16 2023

A cold front will push through on Thursday. There will be a chance
for more scattered shower to thunderstorm development on Thursday,
however the severe potential looks to be low at this time, but
there could be the potential for some localized heavier rainfall.
Behind the cold front on Friday there will be cooler temperatures
Friday with highs only in the mid to upper 60s. Cooler
temperatures will be brief as the ridge to the west spreads
eastward, bringing the return of 70s into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 630 PM CDT Tue May 16 2023

VFR conditions will prevail through the forecast period.

A few thunderstorms will traverse portions of southwest NE this
evening but should remain west of the KLBF terminal. Otherwise
light wind and mainly clear skies outside of some AC related to
the thunderstorms further west.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Gomez
SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Stoppkotte
Hazardous weather outlook, May 16, 2:04 PM MDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
304 PM CDT Tue May 16 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-172015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
304 PM CDT Tue May 16 2023 /204 PM MDT Tue May 16 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible late this afternoon and evening
across far western into southwest Nebraska. An isolated severe storm
containing large hail and gusty winds cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The next chance for thunderstorms is Wednesday afternoon and
evening. Although the risk of organized severe weather appears low,
a strong or severe storm may form.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 16, 4:15 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
415 PM MDT Tue May 16 2023

NEZ022-162300-
Garden NE-
415 PM MDT Tue May 16 2023

...A strong thunderstorm will impact portions of southwestern Garden
County through 500 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lisco, or 20 miles northwest of Oshkosh, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lisco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4160 10263 4148 10242 4130 10256 4134 10262
      4139 10261 4140 10264
TIME...MOT...LOC 2214Z 318DEG 11KT 4155 10270

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Brown
Special weather statement, May 16, 4:59 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
459 PM MDT Tue May 16 2023

NEZ022-056-057-162330-
Deuel NE-Garden NE-Keith NE-
459 PM MDT Tue May 16 2023

...A strong thunderstorm will impact portions of northwestern Keith,
southeastern Garden and northeastern Deuel Counties through 530 PM
MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lewellen, or 12 miles east of Oshkosh, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lewellen, Ash Hollow State Historical Park, Eagle Gulch Campground,
Ruthon, Belmar, Clear Creek State Wildlife Management Area, Bluewater
Battlefield State Historical Park, Otter Creek Campground, Windlass
Hill and Lake View Campground.

This includes Highway 92 between mile markers 115 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4141 10220 4143 10203 4121 10181 4117 10212
TIME...MOT...LOC 2258Z 326DEG 22KT 4138 10211

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Brown
Special weather statement, May 16, 5:37 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
537 PM MDT Tue May 16 2023

NEZ058-069-170000-
Chase NE-Perkins NE-
537 PM MDT Tue May 16 2023

...A strong thunderstorm will impact portions of southwestern Perkins
and northwestern Chase Counties through 600 PM MDT...

At 537 PM MDT, Doppler radar was tracking a strong thunderstorm over
Venango, or 16 miles southwest of Grant, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Venango, Lamar, Chase and Brandon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4083 10205 4085 10184 4051 10166 4043 10205
TIME...MOT...LOC 2337Z 334DEG 26KT 4075 10201

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Brown
Special weather statement, May 16, 5:39 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
539 PM MDT Tue May 16 2023

NEZ056>058-170015-
Deuel NE-Perkins NE-Keith NE-
539 PM MDT Tue May 16 2023

...A strong thunderstorm will impact portions of northwestern
Perkins, southwestern Keith and eastern Deuel Counties through 615 PM
MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm near
Big Springs, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Springs, Brule, Goldeneye State Wildlife Management Area and
Megeath.

This includes Interstate 80 in Nebraska between mile markers 103 and
117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4119 10219 4120 10196 4091 10176 4090 10205
      4100 10205 4100 10216
TIME...MOT...LOC 2339Z 335DEG 26KT 4114 10207

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Brown

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:33 PM MDTSpecial Weather StatementLBFSheridan27 min
May 17, 1:03 PM MDTSpecial Weather StatementLBFSheridan42 min
May 17, 1:33 PM MDTSpecial Weather StatementLBFSheridan42 min
May 17, 1:54 PM MDTSpecial Weather StatementLBFCherry36 min
May 17, 2:09 PM MDTSpecial Weather StatementLBFGrant36 min
May 17, 2:24 PM MDTSpecial Weather StatementLBFHooker36 min
May 17, 2:51 PM MDTSpecial Weather StatementLBFArthur39 min
May 17, 2:56 PM MDTSpecial Weather StatementLBFSheridan34 min
May 17, 3:05 PM MDTSevere Thunderstorm WarningLBFSheridan40 min
May 17, 3:33 PM MDTSpecial Weather StatementLBFArthur, Keith42 min
May 17, 3:39 PM MDTSpecial Weather StatementLBFMcPherson51 min
May 17, 3:44 PM MDTSpecial Weather StatementLBFHooker31 min
May 17, 3:44 PM MDTSpecial Weather StatementLBFThomas31 min
May 17, 3:52 PM MDTSpecial Weather StatementLBFSheridan38 min
May 17, 4:10 PM MDTSpecial Weather StatementLBFKeith, Perkins35 min
May 17, 4:41 PM MDTSpecial Weather StatementLBFPerkins34 min
May 17, 5:12 PM MDTSpecial Weather StatementLBFChase, Hayes, Lincoln, Perkins33 min
May 17, 5:26 PM MDTSevere Thunderstorm WarningLBFChase, Perkins49 min
May 17, 5:52 PM MDTSpecial Weather StatementLBFHayes, Lincoln38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.